Skip to Content
Home > Wellness Resources > Health Library > Bulimia: Misuse of Ipecac Syrup
Syrup of ipecac is a medicine that causes vomiting. It works by irritating the
stomach lining until a person vomits. Some people who have
bulimia nervosa use ipecac regularly to make
themselves vomit. Misuse of ipecac can cause:
If ipecac is misused, it can cause serious heart problems, such as
atrial fibrillation, or
myocarditis, all of which can lead to death.
ByHealthwise StaffPrimary Medical ReviewerKathleen Romito, MD - Family MedicineSpecialist Medical ReviewerW. Stewart Agras, MD, FRCPC - Psychiatry
Current as ofFebruary 29, 2016
Current as of:
February 29, 2016
Kathleen Romito, MD - Family Medicine & W. Stewart Agras, MD, FRCPC - Psychiatry
To learn more about Healthwise, visit Healthwise.org.
© 1995-2016 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.